Discrete & Computational Geometry

, Volume 4, Issue 2, pp 139–181 | Cite as

The complexity of cutting complexes

  • Bernard Chazelle
  • Herbert Edelsbrunner
  • Leonidas J. Guibas


This paper investigates the combinatorial and computational aspects of certain extremal geometric problems in two and three dimensions. Specifically, we examine the problem of intersecting a convex subdivision with a line in order to maximize the number of intersections. A similar problem is to maximize the number of intersected facets in a cross-section of a three-dimensional convex polytope. Related problems concern maximum chains in certain families of posets defined over the regions of a convex subdivision. In most cases we are able to prove sharp bounds on the asymptotic behavior of the corresponding extremal functions. We also describe polynomial algorithms for all the problems discussed.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [CH]
    Connelly, R. and Henderson, D. W., A convex 3-complex is not simplicially isomorphic to a strictly convex complex,Math. Proc. Cambridge Philos. Soc. 88 (1980), 299–306.MathSciNetCrossRefMATHGoogle Scholar
  2. [E]
    Edelsbrunner, H.,Algorithms in Combinatorial Geometry, Springer-Verlag, Heidelberg, 1987.CrossRefMATHGoogle Scholar
  3. [EG]
    Edelsbrunner, H. and Guibas, L. J., Topologically sweeping an arrangement, Tech. Rep. 9, DEC/SRC, April 1986. Also,Proc. 18th STOC, 1986, pp. 389–403.Google Scholar
  4. [G]
    Grünbaum, B.,Convex Polytopes, Wiley, New York, 1967.MATHGoogle Scholar
  5. [GS]
    Guibas, L. J. and Stolfi, J., Primitives for the manipulation of general subdivisions and the computation of Voronoi diagrams,ACM Trans. Graphics 4 (1985), 75–123.CrossRefGoogle Scholar
  6. [GY]
    Guibas, L. J. and Yao, F. F., On translating a set of rectangles, inAdvances in Computing Research, Vol. 1 (F. P. Preparata, ed.), JAI Press, Greenwich, CT, 1983, pp. 61–77.Google Scholar
  7. [H]
    Hall, M.,Combinatorial Theory, Blaisdell, Waltham, MA, 1967.MATHGoogle Scholar
  8. [MP]
    Moser, W. and Pach, J., Research Problems in Discrete Geometry, Manuscript, 1986.Google Scholar
  9. [Z]
    Zaslavsky, Th., Facing up to arrangements: face-count formulas for partitions of space by hyperplanes,Mem. Amer. Math. Soc. 154 (1975), 1–71.MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag New York Inc. 1989

Authors and Affiliations

  • Bernard Chazelle
    • 1
  • Herbert Edelsbrunner
    • 2
  • Leonidas J. Guibas
    • 3
  1. 1.Department of Computer SciencePrinceton UniversityPrincetonUSA
  2. 2.Department of Computer ScienceUniversity of IllinoisUrbanaUSA
  3. 3.Department of Computer ScienceStanford University/DEC-SRCPalo AltoUSA

Personalised recommendations